Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 142, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 30, 2011, 10:47 PM CDT for Brule County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2011, 10:47 PM CDT (03:47 UTC)
- Expired
- Jun 30, 2011, 11:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 204 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 10:55 PM CDT | TSTM WND DMG | 3 Ne Chamberlain, SD | TREE BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 10:07 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
155
WUUS53 KFSD 010347
SVRFSD
SDC015-010430-
/O.NEW.KFSD.SV.W.0142.110701T0347Z-110701T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT THU JUN 30 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 1130 PM CDT
* AT 1046 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF LOWER BRULE TO 13
MILES EAST OF IONA...AND MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHAMBERLAIN AROUND 1055 PM CDT...
GRASS RANCH COLONY AROUND 1110 PM CDT...
KIMBALL AROUND 1115 PM CDT...
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4371 9941 4377 9942 4385 9932 4390 9937
4394 9935 4394 9893 4393 9881 4350 9882
4351 9930 4353 9929 4358 9935 4364 9936
4365 9946 4367 9948
TIME...MOT...LOC 0346Z 226DEG 26KT 4402 9960 4358 9914
WIND...HAIL 60MPH <1.00IN
$$
WEISSER2 follow-up statements
227
WWUS53 KFSD 010411
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT THU JUN 30 2011
SDC015-010430-
/O.CON.KFSD.SV.W.0142.000000T0000Z-110701T0430Z/
BRULE SD-
1111 PM CDT THU JUN 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BRULE COUNTY
UNTIL 1130 PM CDT...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF LEES CORNER TO GRASS RANCH COLONY...
MOVING NORTHEAST AT 50 MPH.
THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
BRULE COUNTY.
AT 1035 PM CDT...AN AUTOMATED SENSOR MEASURED WINDS GUSTING TO 60 MPH
AT THE CHAMBERLAIN AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4371 9941 4377 9942 4385 9932 4390 9937
4394 9935 4394 9893 4393 9881 4350 9882
4351 9930 4353 9929 4358 9935 4364 9936
4365 9946 4367 9948
TIME...MOT...LOC 0411Z 208DEG 45KT 4412 9918 4366 9885
WIND...HAIL 60MPH <1.00IN
$$
CHAPMAN594
WWUS53 KFSD 010432
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT THU JUN 30 2011
SDC015-010439-
/O.EXP.KFSD.SV.W.0142.000000T0000Z-110701T0430Z/
BRULE SD-
1132 PM CDT THU JUN 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR BRULE COUNTY WILL EXPIRE AT
1130 PM CDT...
WINDS GUSTING OUT AHEAD OF A LARGE AREA OF THUNDERSTORMS WEST OF THE
MISSOURI RIVER WHICH PROMPTED THE EARLIER WARNING HAVE WEAKENED AND
MOVED OUT OF THE WARNED AREA. HOWEVER...GUSTY WINDS OF 40 TO 50 MPH
ARE LIKELY...AND SHOULD EXPAND INTO ADJACENT AREAS OF AURORA AND
JERAULD COUNTIES THROUGH MIDNIGHT.
LAT...LON 4371 9941 4377 9942 4385 9932 4390 9937
4394 9935 4394 9893 4393 9881 4350 9882
4351 9930 4353 9929 4358 9935 4364 9936
4365 9946 4367 9948
TIME...MOT...LOC 0429Z 208DEG 45KT 4432 9903 4386 9870
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:39 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 30, 9:39 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 939 PM CDT THU JUN 30 2011 .DISCUSSION... VERY IMPRESSIVE UPPER WAVE PUSHING ACROSS NORTHWESTERN COLORADO AT MID EVENING...AND WILL CONTINUE TO FOCUS THE OVERNIGHT CONVECTIVE THREAT ACROSS THE AREA. HIGH PLAINS ORIGIN TO A NOW ORGANIZED BOW ECHO MOVING FROM NEBRASKA INTO SOUTH CENTRAL SOUTH DAKOTA. DEEP LAYER SHEAR CONDUCIVE TO STORM ORGANIZATION AND SOME INDICATION OF CONTINUED DAMAGING WIND THREAT FOR OUTFLOW DOMINATED STORMS MOVING THROUGH WESTERN AREAS FROM LATE EVENING UNTIL EARLY IN OVERNIGHT... AND ADDED IN MENTION TO THE AREAS W OF THE JAMES VALLEY. PLENTY OF ELEVATED INSTABILITY WITH NEARLY DRY ADIABATIC LAYER BETWEEN 750-500 HPA...BUT HORRIDLY CAPPED TO EVEN A MIXED LAYER DEVELOPMENT AHEAD OF BOUNDARY. FOR NOW...MOST...IF NOT ALL ACTION SHOULD BE RELEGATED TO A POSTFRONTAL LIFE...AND INCREASED POPS WEST OF THE JAMES VALLEY...AND ONLY NUDGED A SMALL CHANCE A BIT EASTWARD AS OUTFLOW DOMINATED STORMS MAY HELP TO FOCUS SOME DEVELOPMENT ON THE PERIPHERY OF THE COOL POOL. CHANGES ARE LESS SIGNFICANT FARTHER SOUTHEAST...AS WARM AIR ALOFT SHOULD KEEP PRECIPITATION FROM SPREADING IN...ALONG WITH THE WAVE LIFTING NORTHWEST OF THE AREA. DID RAISE LOWS BY A FEW DEGREES ACROSS MUCH OF NORTHWEST IOWA WITH CONTINUED INFLUENCE OF THE HIGH DEWPOINT AIR AND SOME EXPECTED RECOUPLING OF LOW LEVEL GRADIENT LATER INTO NIGHT. LOWERED LOWS BY A FEW DEGREES WEST TO ACCOUNT FOR IMPACT OF THE COLD POOL WITH STORMS. /CHAPMAN && .AVIATION... VFR THROUGH 0Z SATURDAY BUT AN INCREASING THREAT FOR THUNDERSTORMS FROM WEST TO EAST. A FEW THUNDERSTORMS ALONG AND WEST OF THE JAMES RIVER MAY SEE SOME WIND GUSTS OF 40 TO 50 KNOTS FROM ABOUT 3Z THROUGH 6Z WHILE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EAST OF THE JAMES RIVER...AND MAINLY WEST OF INTERSTATE 29 THROUGH EARLY FRIDAY MORNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY ALONG AND NORTH OF INTERSTATE 90 ON FRIDAY AFTERNOON. /08 && .PREV DISCUSSION... HEAT ADVISORY IS MARGINAL MOST PLACES BUT WILL CONTINUE TO RUN UNTIL EXPIRATION AS IT IS STILL HOT AND HUMID. MID AND HIGH CLOUDS OVER EASTERN CWA SHOULD DISSIPATE AND EXIT REGION BY 00Z SO EVENING SHOULD BE CLEAR WITH AN INCREASE IN CLOUDS ACROSS WESTERN CWA MAINLY AFTER MIDNIGHT...AS COLD FRONT MOVES INTO THAT AREA. ANY THREAT FOR STORMS WILL BE BEHIND FRONT AS AIRMASS IS CAPPED OFF TO THE EAST. SO WILL KEEP CHANCE OF STORMS MAINLY AFTER MIDNIGHT WEST OF A TYNDALL BROOKINGS LINE. IF STORMS CAN DEVELOP OR MOVE INTO THAT AREA...THERE IS A MARGINAL THREAT OF SEVERE STORMS WITH HAIL AND WIND THE THREAT. ANOTHER WARM NIGHT ACROSS THE CWA BUT COULD BE A DEGREE OR TWO COOLER THAN LAST NIGHT WITH LIGHTER WINDS EXPECTED. FRONTAL BOUNDARY PUSHES ACROSS THE AREA ON FRIDAY AS A MID/UPPER LEVEL WAVE TRACK THROUGH THE REGION. WHILE THE AREA WILL BE CAPPED EARLY IN THE DAY...ESPECIALLY EAST...TEMPERATURES WILL GRADUALLY COOL ALOFT WITH THE APPROACH OF THE SHORTWAVE. THERE ARE MODEL DIFFERENCES WITH RESPECT TO TRACK OF THE SHORTWAVE...WITH THE GFS/ECMWF KEEP THE BETTER UPPER LEVEL DYNAMICS TO OUR NORTH AND WEST...WHILE THE NAM OFFERS A SLIGHTLY MORE SOUTHWARD SCENARIO WITH THE TRACK OF THE WAVE. KEPT WITH THE MORE NORTHWARD SOLUTION...WITH HIGHER POPS OVER THAT AREA. ML CAPE AND SHEAR VALUES WILL BE SUPPORTIVE OF SEVERE STORMS IF THEY DO DEVELOP. OUR EASTERN AREAS WILL HAVE THE BEST POTENTIAL TO FULLY HEAT OUT...WITH HIGHS AROUND 90...WHILE READINGS WILL BE CLOSER TO 80 IN OUR FAR WEST WITH MORE CLOUDS AND SHOWERS EARLY ON. FRONT WILL CLEAR OUR EAST BY FRIDAY EVENING AS A SURFACE HIGH BEGINS TO BUILD INTO THE REGION. WITH CLEARING SKIES AND VERY LIGHT NORTHWESTERLY WINDS...WILL BE A COOLER NIGHT THAN RECENT DAYS...WITH LOWS GENERALLY IN THE LOWER 60S. THE HIGH PRESSURE SLIDES ACROSS THE REGION ON SATURDAY...PROVIDING MOSTLY SUNNY SKIES AND LIGHT WINDS WITH HIGHS NEAR NORMAL...IN THE LOWER TO MID 80S. MODELS STILL INDICATING CONVECTION DEVELOPING ON SATURDAY NIGHT...WITH THE PASSAGE OF A WEAK WAVE AND INCREASING MOISTURE TRANSPORT INTO THE AREA AS A 30 TO 35 KT LOW LEVEL JET DEVELOPS THROUGH CENTRAL NEBRASKA/SOUTH DAKOTA OVERNIGHT. EXCEPT FOR THE GFS...MODELS ARE TRENDING FARTHER SOUTHWARD WITH THE BETTER DYNAMICS...SO FOLLOWED SUIT AND PLACED BETTER POPS IN OUR SOUTH. AGAIN...CONVECTIVE PARAMETERS ARE SUFFICIENT FOR A FEW SEVERE STORMS...ESPECIALLY THROUGH THE LOWER MISSOURI RIVER CORRIDOR. COULD SEE SOME OF THE CONVECTION LINGER INTO SUNDAY MORNING...WITH HIGHS ON SUNDAY REMAINING IN THE 80S. IN THE EXTENDED...UPPER LEVEL RIDGING BUILDS INTO THE REGION ON MONDAY...WITH VERY WARM AND DRY WEATHER EXPECTED. MAY BE THE WARMEST DAY OF NEXT WEEK...WITH HIGHS IN THE LOWER 90S THROUGH THE MISSOURI RIVER CORRIDOR. ANOTHER FRONTAL BOUNDARY LOOKS TO COME THROUGH THE AREA SOMETIME IN THE TUESDAY TIME FRAME...BRINGING A CHANCE OF THUNDERSTORMS...FOLLOWED BY COOLER TEMPERATURES FOR WEDNESDAY AND THURSDAY. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 30, 10:18 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 AM CDT THU JUN 30 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1018 AM CDT THU JUN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE POSSIBLE LATER TONIGHT WEST OF A TYNDALL SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE BEST CHANCE FOR THUNDERSTORMS WILL EXIST ALONG AND WEST OF THE JAMES RIVER...WHERE A SLIGHT RISK OF SEVERE WEATHER ALSO EXISTS. IF SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE WINDS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS OR HALF DOLLARS. FLOODING... RAINFALL ACROSS THE REGION IN JUNE HAS CAUSED MANY AREA RIVERS AND STREAMS TO REMAIN ABOVE FLOOD STAGE. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. EXCESSIVE TEMPERATURES... IT WILL BE VERY WARM AND HUMID TODAY...WITH HEAT INDEX VALUES TOPPING OUT AROUND 105 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY MOVE ACROSS THE AREA ON FRIDAY. MOST OF THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER AS A COLD FRONT MOVES EASTWARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG THE FRONT FRIDAY AFTERNOON...ALONG AND SOUTHEAST OF A SIOUX CITY TO JACKSON MINNESOTA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 38 min |
| Jun 30, 11:38 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 37 min |
| Jul 1, 12:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 35 min |
| Jul 1, 12:40 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Jul 1, 1:11 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 49 min |
| Jul 1, 2:14 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 46 min |
| Jul 1, 2:18 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 42 min |
| Jul 1, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 63 min |
| Jul 1, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Minnehaha, Moody | 62 min |
| Jul 1, 3:18 PM CDT | Tornado Warning | FSD | Moody | 27 min |
| Jul 1, 3:31 PM CDT | Tornado Warning | FSD | Moody | 29 min |
| Jul 1, 3:41 PM CDT | Flash Flood Warning | FSD | Brookings, Moody | 100 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.